Search Encyclopedia:    
List of Topics Print This Page
 

Thiazide overdose


Definition:

Thiazide is an ingredient found in certain medications used to treat high blood pressure. Thiazide overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names:

Diuretic antihypertensives overdose

Poisonous Ingredient:

Thiazide is a type of drug called a diuretic. It prevents the body from reabsorbing sodium (salt) from part of the kidneys. Thiazide and related diuretics are used primarily to treat high blood pressure.

Where Found:
  • Bendroflumethiazide (Naturetin)
  • Benzthiazide (Exna)
  • Chlorothiazide (Diuril, Diurigen)
  • Chlorthalidone (Thalitone, Hygroton)
  • Hydrochlorothiazide (Esidrix, HydroDiuril, Hydro-Par, Oretic)
  • Hydroflumethiazide (Diucardin, Saluron)
  • Indapamide (Lozol)
  • Methyclothiazide (Enduron, Aquatensen)
  • Metolazone (Zaroxolyn, Diulo)
  • Polythiazide (Renese)
  • Quinethazone (Hydromox)
  • Trichlormethiazide (Metahydrin, Naqua, Diurese)

Note: This list may not be all-inclusive.

Symptoms:
  • Breathing - slow
  • Coma
  • Confusion
  • Dizziness
  • Drowsiness
  • Fainting
  • Fever
  • Low blood pressure
  • Muscle cramps
  • Nausea
  • Photosensitivity (skin is sensitive to sunlight)
  • Rash
  • Seizures
  • Urination - frequent
  • Urine - pale-colored
  • Vision problems (items appear yellow)
  • Weakness
  • Yellow skin
  • Vomiting
Home Treatment:

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood tests to determine body chemical levels and blood acid/base balance
  • EKG test
  • Medicines to correct fluid and electrolyte imbalances
Expectations (prognosis):

How well a patient does depends on the severity of the symptoms. Patients usually respond well to treatment. Serious symptoms and death are unlikely.

References:

Richardson WH, Betten DP, Williams SR, Clark RF. Nitroprusside, ACE inhibitors, and other cardiovascular agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 61.


Review Date: 2/2/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Thiazide overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania